|Year : 2013 | Volume
| Issue : 4 | Page : 401-402
Nevirapine-induced rash with eosinophilia and systemic symptoms (DRESS)
Shaman Gill, Amitabh Sagar, S Shankar, Velu Nair
Department of Internal Medicine, Armed Forces Medical College, Pune, Maharashtra, India
|Date of Submission||23-Jan-2013|
|Date of Decision||23-Apr-2013|
|Date of Acceptance||24-Apr-2013|
|Date of Web Publication||15-Jul-2013|
Department of Internal Medicine, Armed Forces Medical College, Pune, Maharashtra
Source of Support: None, Conflict of Interest: None
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is an adverse reaction commonly occurring with antiepileptic agents. It was earlier referred to by various names such as dilantin hypersensitivity syndrome and anticonvulsant hypersensitivity syndrome. It is characterized by the triad of fever, skin eruption, and systemic involvement. DRESS syndrome has also been reported with a number of other drugs including allopurinol, minocycline, terbinafine, sulfonamides, azathioprine, dapsone, and antiretroviral agents such as abacavir and nevirapine. We describe a rare case of nevirapine-induced hypersensitivity syndrome that was successfully treated with oral steroids.
Keywords: Drug reaction with eosinophilia and systemic symptoms syndrome, drug rash, hypersensitivity, nevirapine
|How to cite this article:|
Gill S, Sagar A, Shankar S, Nair V. Nevirapine-induced rash with eosinophilia and systemic symptoms (DRESS). Indian J Pharmacol 2013;45:401-2
| » Introduction|| |
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a drug-induced systemic condition. The clinical manifestations usually appear 2-6 weeks after the initiation of therapy and include a diffuse maculopapular rash, multi-organ involvement, eosinophilia, atypical lymphocytosis, and hepatic dysfunction function. There may be persistence or aggravation of symptoms despite the discontinuation of the culprit drug.  DRESS has been reported mostly in association with anticonvulsants, sulfonamides, and allopurinol. Nevirapine-induced DRESS is a relatively rare condition and extensive web-based search revealed <10 cases.  The mainstay of management includes withdrawal of the culprit drug and corticosteroids. However, the use of intravenous immunoglobulin in the management of nevirapine-induced DRESS has also been reported.  We report a rare case of nevirapine-induced DRESS successfully managed with oral steroids.
| » Case Report|| |
A 41-year-old known case of Human immunodeficiency virus (HIV) infection since December 2008 was detected to have disseminated tuberculosis in December 2010 and was treated with antitubercular therapy. Antiretroviral therapy (ART) was started in December 2010 (zidovudine, lamivudine, and efavirenz) but he stopped the drugs in October 2011 on his own. He was restarted on ART (zidovudine, lamivudine, and nevirapine) w.e.f. 27 th Dec 2011. Nevirapine was started initially as 200 mg once daily which was later increased to 200 mg twice a day after 2 weeks. Three weeks after the initiation of ART, he presented with complaints of intermittent high grade fever and a skin rash which was erythematous, maculopapular, pruritic, and involved the neck, and, all four limbs [Figure 1]. Two days after onset of fever and rash, he developed diarrhea. On examination, his vital parameters were normal and he had a few subcentimetric cervical lymph nodes. His systemic examination revealed hepatomegaly (liver palpable 3 cm below right costal margin). Rest of the systemic examination was normal. Investigations revealed anemia (Hemoglobin-10.7 gm%) with eosinophilia (Total Leukocyte count-7,400/cmm, Eosinophils-60%, Absolute Eosinophil count-4,400/cmm). Peripheral blood smear revealed eosinophilia and there were no atypical lymphocytes. He had transaminitis with alanine aminotransferase (ALT)-208 U/L, aspartate aminotransferase (AST)-77 U/L. His renal function test was normal. Ultrasound abdomen revealed hepatomegaly with liver size 17.2 cm. In view of recent initiation of nevirapine, fever with rash, hepatomegaly, eosinophilia, and transaminitis, a diagnosis of nevirapine-induced DRESS was made. He was managed by stopping nevirapine at presentation and putting him on alternate ART regimen. He was also started on tab prednisolone 60 mg once daily. His fever subsided after stopping nevirapine but his rash worsened for the initial 4–5 days and became more confluent. The treatment was continued and he responded after 6 days and improved symptomatically thereafter.
|Figure 1: Diffuse erythematous maculopapular rash over back (permission taken from patient)|
Click here to view
| » Discussion|| |
DRESS syndrome is a life-threatening adverse reaction to a drug. Earlier, there was no consistent name for this syndrome and it was named after the culprit drug as phenytoin syndrome, allopurinol hypersensitivity syndrome, dapsone syndrome, etc. Bocquet and colleagues  proposed the term drug rash with eosinophilia and systemic symptoms (DRESS) to simplify the nomenclature of drug-hypersensitivity syndromes. Since then, various criteria have been used to define DRESS; European registry of severe cutaneous adverse reactions (RegiSCAR) criteria being the most widely used criteria.
The clinical features of this syndrome include the stepwise development of multiorgan failure and frequent deterioration of clinical signs such as fever, skin rash, and liver or renal dysfunction, occurring even after discontinuation of the causative drug. There is great variability in the target organs involved and in severity of involvement which allows for a delay in diagnosis, which can lead to significant morbidity. Differential diagnosis includes infections like measles and infectious mononucleosis, viral exanthema, serum sickness-like reaction, Stevens-Johnson syndrome More Details, macrophage activation, and hemophagocytic syndromes.
Nevirapine is a non-nucleoside HIV-1 reverse transcriptase inhibitor that is used in combination with other antiretroviral agents. Rash is the most frequent adverse event associated with nevirapine therapy. Nevirapine-induced DRESS was first reported in 1988.  and since then there have been less than ten case reports found during literature search. ,, The first reported case  was managed with methylprednisolone and withdrawal of nevirapine. Intravenous immunoglobulin was used to treat one of these cases. Another case was complicated by the development of meningoencephalitis.
Our patient had DRESS as per RegiSCAR criteria as he had pyrexia above 38°C, acute rash, blood count abnormalities in the form of eosinophilia (60%), involvement of internal organ (liver) in the form of transaminitis, and hepatomegaly. He did not have significant lymphadenopathy or any atypical lymphocytes on blood smear. Diagnosis was also based on high degree of clinical suspicion, temporal profile of symptoms and the adverse effect profile of nevirapine. Causality assessment using the World Health Organization Utilization Management Criteria (WHO UMC) criteria showed that it was nevirapine was the probable causal drug for this adverse drug reaction (ADR). Causality assessment by Naranjio's algorithm also showed probable causality for nevirapine. The causality was not 'certain' as there was no rechallenge and the drug levels were also not done as required for Naranjio's algorithm. The patient was managed with oral steroids and nevirapine was stopped at presentation. He had an initial worsening of skin rash, which resolved later. His antiretroviral treatment was modified and he responded well to treatment.
This report highlights the importance of considering nevirapine-induced DRESS among the spectrum of cutaneous side effects of nevirapine, which can range from drug rash, Steven Johnson Syndrome, toxic epidermal necrolysis. Stopping nevirapine and administration of steroids remains the mainstay of management of this condition.
| » Acknowledgment|| |
Dr. Biju Vasudevan, Deparment of Dermatology, Armed Forces Medical College, Pune.
| » References|| |
|1.||Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7. |
|2.||Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: A literature review. Am J Med 2011;124:588-97. |
|3.||Fields KS, Petersen MJ, Chiao E, Tristani-Firouzi P. Case reports: Treatment of nevirapine-associated dress syndrome with intravenous immune globulin (IVIG). J Drugs Dermatol 2005;4:510-3. |
|4.||Bourezane Y, Salard D, Hoen B, Vandel S, Drobacheff C, Laurent R. DRESS (drug rash with eosinophilia and systemic symptoms) syndrome associated with nevirapine therapy. Clin Infect Dis 1998;27:1321-2. |
|5.||Claudio GA, Martin AF, de Dios Perrino S, Velasco AA. DRESS syndrome associated with nevirapine therapy. Arch Intern Med 2001;161:2501-2. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2013; 1468(1): 30 |
|[Pubmed] | [DOI]|